MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48415
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: a lunderquist wire (rpn tscmg-35-260-lesdc).(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that while attempting to deploy a zenith flex aaa endovascular graft bifurcated main body, rpn tffb-26-125-zt (lot number 9252433) the physician was unable to retract the device from the sheath.The pin vise was placed in the unlocked position.The grey positioner was then docked to the top cap.The pin vise was locked back, but the device was unable to retract out from the sheath.The physician removed the device and sheath and exchanged for a new 18fr.Sheath.No patient harm has been reported.
 
Event or Problem Description
Additional information regarding patient condition was received on 13jun2019 but was inadvertently left out of the initial mdr report.It was reported that no calcification was present in the vessels containing the grafts.It was also reported that there was "some slight tortuosity on the right common iliac artery" and "approximately 45 degree" angulation within the aneurysm neck.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event details have been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation/evaluation: dr.(b)(6) from (b)(6) malaysia, informed cook on 10jun2019 of an incident involving a zenith flex aaa endovascular graft bifurcated main body, rpn: tffb-26-125-zt from lot: 9252433.It was reported that the physician was unable to withdraw the delivery system through the sheath after deployment of the graft.The delivery system and sheath had to be withdrawn as a unit, requiring a new 18 french sheath to be used.Thee were no reported adverse effects to the patient due to this occurrence.Further correspondence with the cook representative at the customer facility confirmed that there was no calcification in the vessels containing the grafts, slight tortuosity of the right common iliac artery (cia), and 45-degree angulation within the aneurysm neck.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu) and quality control, as well as a visual inspection, dimensional verification and functional test of the returned device, was conducted during the investigation.One used tffb delivery system without the graft or trigger wires was returned to cook for evaluation.Upon visual inspection, biomatter was noted throughout the device.The top cap was docked to the bottom cap and slight curves were noted in the device, presumably from shipment.A functional test confirmed that the delivery system was able to be withdrawn through the sheath, though resistance was noted as the top cap/bottom cap entered the distal end of the sheath.Further evaluation of the top cap revealed a slight deformation on the side of the top cap adjacent to the top cap side port.A dent was observed on the proximal end of the top cap side port consistent with trigger wire removal.Comparatively more severe stress marks were observed on the side with the deformation.Measured portions of the device were found to be within tolerance.Cook has concluded that this device was manufactured to specification.One procedural angiography post-graft deployment scan was also provided to cook by the user facility.Review of the photo confirmed slight tortuosity of the right common iliac artery (cia) and 45-degree angulation within the aneurysm neck relative to the long axis of the aneurysm.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file found that this device is both safe and effective for its intended use.A review of the dhr for the reported device lot: (9252433) and the related component sub-assembly lots revealed no recorded non-conformances related to this failure mode.A database search did not reveal any other events associated with the reported device lot.It should be noted that tffb devices are one-device lots, giving no indication of lot-related nonconforming product in house or in the field.Cook also reviewed product labeling.The product ifu provided with the device states the following in consideration of the reported failure mode: 2 indications for use: "the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15 mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, with an angle less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the supernal aorta.Iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall)." 4 warnings and precautions: "4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lines my preclude placement of the endovascular graft and/or may increase the risk of embolization.4.5 implant procedure: do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.To avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." based on the information provided, evaluation of the returned product, and the results of the investigation, a definitive root cause could not be established.A possible cause was traced to the patient condition, with a possible contributing factor for this failure mode being the 45 degree aneurysm neck angulation relative to the long axis of the aaa.Although the ifu recommends below 60 degrees, the angulation could have contributed to a bend of the top cap/dilator tip assembly relative to the bottom cap.Withdraw of the delivery system subassembly through the sheath with a bend between these two components could cause the top cap to catch onto the distal end of the sheath.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8736427
Report Number1820334-2019-01521
Device Sequence Number1889636
Product Code MIH
UDI-Device Identifier10827002484150
UDI-Public(01)10827002484150(17)201101(10)9252433
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/01/2020
Device Model NumberG48415
Device Catalogue NumberTFFB-26-125-ZT
Device Lot Number9252433
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Initial Date Received by Manufacturer 06/10/2019
Supplement Date Received by Manufacturer06/13/2019
05/04/2020
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date11/19/2019
05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR